My story is a long one and very complicated...but here goes! I am a 33 year old woman with type 1 diabetes. I have been healthy and active most of my life. In January of 2007 I had a hysterectomy, but kept my ovaries. By April of that year, I was suffering from weakness, fatigue, stiffness, a feeling of internal shakiness and shakiness in my legs that I first noticed when I was climbing stairs. I went to my family practice doctor and he examined me and ran all sorts of blood tests. All of the blood test results were normal. He couldn't find any reason for my symptoms. So, I just kept on going...and feeling worse as time passed. In October of 2007, I developed a tremor in my right hand. I noticed it when I would reach for my glass off of the counter. It was only noticeable to me at the time. By December, it was present in both hands/arms and noticeable to others. My stiffness in my back and neck progressed to the point where I developed terrible headaches. I was put on Butalbital and Wellbutrin. I eventually stopped the Wellbutrin because it wasnt helping me feel better and because I kept getting these electrical zings in my head and light flashes in my eyes. By March of 2008, I developed a jerky movement in my forearms when I would bend my elbows. It would cause a tremor in my hands. Basically, all movements in my arms became jerky and stiff. I went back to my family doctor in March and he said he didn't know what was wrong with me. He suggested that I see a Rheumatologist and a Neurologist.
The Rheumatologist diagnosed me with Fibromyalgia, Tendonitis in my left elbow(I'm right handed), Carpal Tunnel in my right hand and Cogwheel Rigidity. He told me that Cogwheel Rigidity is most commonly associated with Parkinson's Disease. He referred me to a Neurologist.
After an exam and normal MRI, the Neurologist felt that there was about a 50% chance that I had Parkinson's Disease. He told me that if I tried medication for PD and it worked, then it was more like 90%. The Neurologist put me on Requip. I had a reaction so he switched me to Mirapex. The Mirapex helped relieve some of the pain and stiffness in my back and neck and helped to smooth out my movements. But, the Neurologist still would not say for sure that I had PD. He recommended that I go to the University of Washington and see a Neurologist there. I chose to see a Movement Disorder Specialist that is close to where I live instead and finally got in to see him in November. He didn't think that my initial presentation indicated Parkinson's Disease. He took me off of the Mirapex because he is evaluating me for something called Stiff Person Syndrome. It is a rare disease, but it is auto immune in nature and it often correleates with type 1 diabetes. One of the tests for it is a GAD antibody test. Sometimes an elevated GAD level indicates Stiff Person Syndrome. We already know that I have an elevated GAD level. Now, I am just waiting for an EMG to be scheduled and then I will hopefully get more answers as to what is going on with me. My muscles are in knots and I am very stiff. I also have these things called fasciculations. They are these annoying little twitches that happen all over my body. Now, you get why I said this was complicated! Although I have a diagnosis of Fibromyalgia, there is so much other stuff going on and I am not sure what relates to what anymore!
Now, more information regarding my Mirapex experience. I was on Mirapex for a little less than six months. It did help with some of my stiffness and my pain, but it wasn't like a magic pill or anything. I still had pain and stiffness...just less of it. I didn't realize how much it helped until I went off of it though. I have only been off of it for two weeks and the pain and stiffness in my body are almost intolerable. I am actually so stiff that I injured my knee last week and have been off of work ever since. So, yes the Mirapex did help me, but I am probably not the best person to use as an example because there is so much other stuff going on with me. I am not a clear cut case. I do want to mention some of the side effects that I had as a result of taking Mirapex. I experienced daytime sleepiness, nausea, increased anxiety, mood swings, increased OCD behaviors, buying things that I didn't really need, and lower leg swelling to name the worst things. If you decide to ask your doctor about taking Mirapex, be sure that you read and understand all of the possible side effects and that you go over that information with your family, friends and support people. They will probably pick up on the changes in your behavior before you do. If you are like me, you won't recognize the behaviors in yourself until somebody else points them out to you.
Well, that is enough for now. If you have any more questions, feel free to contact me.